Latest posts by the anesthesia consultant (see all)
- DOCTOR BY DAY, SCI-FI WRITER BY NIGHT - 7 Jun 2019
- ARTIFICAL INTELLIGENCE IN ANESTHESIA AND PERIOPERATIVE MEDICINE IS COMING - 10 May 2019
- SURGICAL CASES IN FOREIGN LANDS—INTERPLAST - 6 May 2019
Clinical Case for Discussion: A 70-year-old man presents for an elective descending colectomy. Immediately prior to induction of anesthesia, the patient’s heart rate drops to 48 beats per minute. You reach for a vial of atropine 0.4 mg, but grab the wrong vial by mistake and administer 1 mg of IV epinephrine. His heart rate climbs to 175 beats per minute, and he cries out, “My head is exploding.” What do you do?
Discussion: Consider this math problem: Assume you’ll practice anesthesia for 25 years, performing 700 anesthetics per year. If on the average you inject 10 different drugs into each patient, that equals a total of 1,750,000 drugs you will personally inject in your career. What are the odds that you’ll make a mistake and pick up a wrong ampoule or wrong syringe at least once during those nearly two million repetitions? I’d say the odds are 100%. You’re good, but you’re human.
Human error is a topic of intense scrutiny in medicine. In 1999, the Institute of Medicine released its landmark publication To Err is Human: Building a Safer Health Care System, which reported that 44,000 to 98,000 hospitalized patients in the United States died every year due to medical errors. This publication stated that, “high error rates with serious consequences are most likely to occur in intensive care units, operating rooms, and emergency departments.”
Miller’s Anesthesia (6th Edition, 2005, Chapter 83) states that, “errors in executing a task are termed slips, as distinguished from errors in deciding what to do, which are termed mistakes. Slips are actions that do not occur as planned, such as turning wrong switch or making a syringe swap.”
Anesthesiologists are unique among medical doctors in that we routinely handle and inject medications ourselves, rather than writing orders for nurses to carry out. While this direct involvement has the advantages of efficiency and flexibility, it carries the risk of human error. While multi-tasking (watching monitors, performing hands-on procedures, and filling out medical records), anesthesiologists are vulnerable to having their attention distracted.
The issue of inadvertent syringe-swap or ampoule-swap has been discussed in the medical literature. Currie, et al reported 144 incidents where the wrong drug was nearly or actually administered by an anesthesiologist (The Australian Incident Monitoring Study. The “wrong drug” problem in anaesthesia: an analysis of 2000 incident reports, Anaesth Intensive Care. 1993 Oct;21(5):596-601.) In 81% of the 144 incidents the wrong drug was actually given. In over half of these occurrences, the syringes were of the same size, and they were correctly labeled. The most common error was giving the wrong drug from a correctly labeled syringe. The most common drug involved was a muscle relaxant in both ampoule and syringe incidents. Factors which contributed significantly to the incidents were similar appearance, inattention and haste. The only significant factor which minimized the outcome was rechecking of the syringe or drug ampoule before giving the drug. Strategies suggested to address the wrong drug problem include education of staff about the nature of the problem and the mechanisms involved; color coding of selected drug classes for both ampoules and syringes; the use of standardized drug storage, layout and selection protocols; having a drawing up and labeling convention; and the use of checking protocols.
In a Japanese study, Irita, et al reported the incidence of critical incidents due to drug administration error as 18.27/100,000 anesthetics. (Critical incidents due to drug administration error in the operating room: an analysis of 4,291,925 anesthetics over a 4 year period, Masui. 2004 May;53(5):577-84.) Cardiac arrest occurred in 2.21 patients per 100,000 anesthetics. Causes of these critical incidents were as follows: overdose or selection error involving non-anesthetic drugs, 42.1%; overdose of anesthetics, 28.7%; inadvertent high spinal anesthesia, 17.9%; local anesthetic intoxication, 6.4%; ampoule or syringe swap, 4.3%; blood mismatch, 0.6%. Ampoule or syringe swap did not lead to any fatalities. 88 percent of ampoule or syringe swap occurred in patients with American Society of Anesthesiologists-Physical Status 1 or 2, who did not seem to require complex anesthetic management. The authors concluded that bar-coding technology might be useful in preventing drug administration error.
In a confidential survey, private practice anesthesiologist colleagues of mine admitted the following significant syringe or ampoule swaps during their careers: pancuronium instead of neostigmine, mivicurium instead of midazolam, atracurium instead of atropine, epinephrine instead of naloxone, epinephrine instead of ephedrine, and metoclopramide instead of neostigmine.
Have you ever administered the wrong drug to a patient? If you did, did you fess up and write the wrong drug on your anesthetic record, or did you merely treat the consequences of the wrong drug (if any) and tell no one? I suspect the true incidence of syringe and ampoule swap is unknown, and is indeed a higher number than reported in the medical literature. Because of the risk of being sued and/or the risk of becoming the focus of peer review criticism, I believe many practitioners avoid reporting a drug administration error unless they can’t avoid reporting it (e.g. their patient is paralyzed for an extra three hours because of an unintended dose of pancuronium).
Future application of bar-coding technology for anesthesiologists in the operating room to assist in pharmacy billing of drug ampoules may serve to improve the accuracy of proper drug administration as well as improve accuracy of wrong drug reporting. In the meantime, I’d advise leaving a drug in the ampoule until you need to use it, and then double-checking the ampoule twice before administering the drug.
Let’s turn the discussion to our case study patient who received 1 mg of epinephrine instead of 0.4 mg of atropine. You choose to treat his elevated heart rate of 175 beats per minute with two doses of esmolol 50 mg each. The heart rate drops to 110, but the blood pressure rises to 255/150, the patient develops acute pulmonary edema, has a grand mal seizure followed in minutes by ventricular fibrillation, and dies.
In a parallel universe, you’re aware that treating epinephrine overdose with a beta-blocker alone can result in unopposed alpha-adrenergic stimulation, marked vasoconstriction, and hypertension. You begin combined alpha and beta-blockade with titrated doses of labetalol, 10 mg each, until the patient’s heart rate drops to 98 and his blood pressure drops to 150/85. You cancel the elective surgery and report the mishap to your Quality Assurance/Peer Review committee. Rather than condemning you, the QA committee works with the pharmacy to assure that dangerous medications such as epinephrine and phenylephrine are in ampoules and locations dissimilar to other medications. The QA committee works with the administration and pharmacy to investigate bar code reading of all administered drugs in the operating room.
Published in September 2017: The second edition of THE DOCTOR AND MR. DYLAN, Dr. Novak’s debut novel, a medical-legal mystery which blends the science and practice of anesthesiology with unforgettable characters, a page-turning plot, and the legacy of Nobel Prize winner Bob Dylan.
In this debut thriller, tragedies strike an anesthesiologist as he tries to start a new life with his son.
Dr. Nico Antone, an anesthesiologist at Stanford University, is married to Alexandra, a high-powered real estate agent obsessed with money. Their son, Johnny, an 11th-grader with immense potential, struggles to get the grades he’ll need to attend an Ivy League college. After a screaming match with Alexandra, Nico moves himself and Johnny from Palo Alto, California, to his frozen childhood home of Hibbing, Minnesota. The move should help Johnny improve his grades and thus seem more attractive to universities, but Nico loves the freedom from his wife, too. Hibbing also happens to be the hometown of music icon Bob Dylan. Joining the hospital staff, Nico runs afoul of a grouchy nurse anesthetist calling himself Bobby Dylan, who plays Dylan songs twice a week in a bar called Heaven’s Door. As Nico and Johnny settle in, their lives turn around; they even start dating the gorgeous mother/daughter pair of Lena and Echo Johnson. However, when Johnny accidentally impregnates Echo, the lives of the Hibbing transplants start to implode. In true page-turner fashion, first-time novelist Novak gets started by killing soulless Alexandra, which accelerates the downfall of his underdog protagonist now accused of murder. Dialogue is pitch-perfect, and the insults hurled between Nico and his wife are as hilarious as they are hurtful: “Are you my husband, Nico? Or my dependent?” The author’s medical expertise proves central to the plot, and there are a few grisly moments, as when “dark blood percolated” from a patient’s nostrils “like coffee grounds.” Bob Dylan details add quirkiness to what might otherwise be a chilly revenge tale; we’re told, for instance, that Dylan taught “every singer with a less-than-perfect voice…how to sneer and twist off syllables.” Courtroom scenes toward the end crackle with energy, though one scene involving a snowmobile ties up a certain plot thread too neatly. By the end, Nico has rolled with a great many punches.
Nuanced characterization and crafty details help this debut soar.
Click on the image below to reach the Amazon link to The Doctor and Mr. Dylan:
Learn more about Rick Novak’s fiction writing at ricknovak.com by clicking on the picture below: